Virginia, 2014

Winter Weather in Virginia, November 1, 2014

November 1, 2014 · NWS RLX · 2 events in 2 counties and zones

A strong mid level disturbance, and its associated cold pocket aloft, brought the first snow of the season as the month began. An elevation dependent accumulation of 1 to 4 inches occurred.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong mid level disturbance, and its associated cold pocket aloft, brought the first snow of the season as the month began. An elevation dependent accumulation of 1 to 4 inches occurred. The cooperative observer near Nora, elevation around 2700 feet, measured a 4 inch accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Oct 31, 9:18 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Oct 31, 9:18 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1018 PM EDT FRI OCT 31 2014

.SYNOPSIS...
LOW PRESSURE DROPS SOUTHEAST/INTENSIFYING OFF NORTH CAROLINA COAST
SATURDAY. COLD POOL ALOFT MOVES THROUGH SOUTHERN COUNTIES OVERNIGHT
INTO SATURDAY MORNING. SNOW ACCUMULATION MAINLY IN MOUNTAIN COUNTIES.

&&

.NEAR TERM /THROUGH SATURDAY/...
UPDATE...
NORA AND BKW HOLDING STEADY IN THE UPPER 30S AT THIS HOUR...WHILE
LNP HAS DROPPED TO 34F. MEANWHILE...FURTHER WEST...THE JKL OFFICE
WET SNOW WITH TEMPERATURES IN THE MID 30S. MAY BE A COUPLE HOURS
AWAY YET FOR A MORE WIDESPREAD TRANSITION TO SNOW OVER SOUTHWEST
VIRGINIA.

PREVIOUS DISCUSSION...
MODELS IN GOOD AGREEMENT WITH H500 LOW DROPPING SOUTH FROM THE
GREAT LAKES THIS AFTERNOON AND REACHING SE KY/NE TN AND SWVA
BETWEEN 06Z AND 09Z TONIGHT. THEN REACHING THE CAROLINA COAST BY
18Z SATURDAY. RAIN AND CLOUDS INCREASE WITH DYNAMICS WITH AND
NORTH OF THE 500MB LOW THIS EVENING AND OVERNIGHT. VERY COLD H85
AIR WILL BE DIVING SOUTH ALONG AND WEST OF THE H500 LOW TRACK OVERNIGHT.
WITH THE CORE OF THIS AIR STAYING MAINLY SOUTH OF THE I-64
CORRIDOR WILL SEE MAINLY RAIN MIXING WITH SNOW AND CHANGING TO ALL
SNOW IN THE HIGHER ELEVATIONS OF THE EASTERN MOUNTAIN RIDGES OF
SOUTHERN COAL FIELDS AND SW VA. MODELS HAVE 1000-500 DEFORMATION
ZONE SETTING ALONG THOSE RIDGES AROUND MIDNIGHT AND THOSE AREAS
COULD SEE THE MOST SNOW ACCUMULATIONS. 1-3 IN THE LOWER RIVER
VALLEYS AND 4-6 INCHES IN THE HIGHEST ELEVATIONS OF SW VA MOUNTAIN
RIDGES ALONG EASTERN SECTIONS OF BUCHANAN AND DICKENSON COUNTIES
IN SW VA. COUNTY AVERAGES STILL AROUND THE 3 INCH ADVISORY
CRITERIA. SO WILL CONTINUE WITH CURRENT ADVISORY.

ON SATURDAY UPPER AND SFC LOW WILL CONTINUE TO EXIT TO THE SE AND
OFF THE CAROLINA COAST BY SATURDAY AFTERNOON. WINDS INCREASE OUT
OF THE NORTH AND UPSLOPE PRECIPITATION WILL CONTINUE IN THE
EASTERN MOUNTAIN COUNTIES DURING THE DAY TOMORROW. SNOW TO RAIN/SNOW
MIX TO RAIN AS TEMPS RISE ON SATURDAY AS COLD POOL MOVES OUT WITH
THE LOW PRESSURE WILL LITTLE ADDITIONAL ACCUMULATIONS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
HAVE SOME LINGERING SNOW SHOWERS IN THE MOUNTAINS SATURDAY NIGHT
WITH MAYBE AN INCH OR TWO IN THE FAVORED RIDGES. STILL SOME CONCERN
WITH PRECIP ENDING AS DRIZZLE OR FREEZING DRIZZLE GIVEN MARGINAL
SETUP FOR CRYSTAL GROWTH. OTHERWISE...WILL HANG ONTO THE CLOUDS
WHICH SHOULD KEEP TEMPS FROM TANKING. GIVEN STOUT LOW LEVEL
INVERSION...IT MAY TAKE A WHILE SUNDAY TO MIX THE CLOUDS OUT WITH
THE MOUNTAINS PERHAPS HANGING ON TO SOME STRATOCU THRU THE
AFTERNOON. HIGHS GENERALLY WILL RANGE IN THE MID TO UPPER 40S FOR
THE LOWLANDS AND 30S IN THE HIGH TERRAIN. SUNDAY NIGHT LOOKS TO BE
THE NIGHT FOR A HARD FREEZE EVERYWHERE AS A GENERALLY CLEAR SKY AND
LIGHT FLOW AMID SURFACE HIGH PRESSURE.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MODELS HAVE THE MAIN WEATHER FEATURE THIS PERIOD BEING A HIGH
AMPLITUDE UPPER TROUGH AND COLD FRONT COMING OUT OF THE PLAINS
TUESDAY...BUT WITH THE SOUTHERN PORTION OF THE UPPER TROUGH CLOSING
OFF AN UPPER LOW OVER THE SOUTHERN U.S.. WHILE THE MODELS AGREE ON
THE SCENARIO OF A SPLIT UPPER STREAM ACROSS THE NATION...THERE ARE
DIFFERENCES ON HOW MUCH ENERGY CLOSES OFF AND WHERE IT SETS UP OVER
THE SOUTH CENTRAL OR SOUTHWEST U.S.. IN ANY CASE...THE NORTHERN PART
OF THE UPPER TROUGH WILL REMAIN PROGRESSIVE ENOUGH TO DRIVE THE
FRONT ACROSS OUR AREA. HOWEVER...THE MODELS DO AGREE THIS SCENARIO
WILL SLOW THE FRONT DOWN A BIT. GIVEN ALL THIS...WILL COMPROMISE
BETWEEN THE GFS AND EURO MODELS AND TIME THE FRONT MOVING ACROSS THE
AREA LATER WEDNESDAY INTO THURSDAY MORNING. FOR PRECIP...LOOKS LIKE A
LEAD SHORT WAVE WILL BRING THE ONSET OF SHOWERS LATER TUESDAY
NIGHT...WITH THE MAIN BAND COMING ACROSS LATER WEDNESDAY AND
WEDNESDAY NIGHT AHEAD OF THE FRONT. TEMPERATURES WILL BE QUITE MILD
AHEAD OF THE SYSTEM AND PRECIP WILL BE OF THE SHOWERY TYPE...BUT NOT
ENOUGH INSTABILITY TO FOCUS ON THUNDER.  BEHIND THE COLD FRONT
THURSDAY...CANADIAN HIGH PRESSURE WILL BUILD IN FROM THE WEST WITH
COOLING TEMPERATURES AND MOST POST FRONTAL RAIN SHOWERS ENDING FROM
WEST TO EAST. COOL DRY HIGH PRESSURE FOR FRIDAY.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
EXPECTING CONDITIONS TO DETERIORATE THROUGH THE NIGHT AS CEILINGS
CONTINUE TO LOWER. FIGURE THE VISIBILITIES ARE NOT FAR BEHIND AS
THE LOWEST LEVELS SATURATE AND PRECIPITATION CONTINUES TO FALL.
EXPECT SOME SNOW TO MIX IN WITH RAIN AT HTS AND BKW TONIGHT AFTER
03Z. DUE TO THE PRECIPITATION...THINKING IS THAT LIFR WILL BE
LIMITED...BUT CANNOT ELIMINATE THAT POSSIBILITY FROM CEILING
HEIGHTS.

WINDS INCREASE OUT OF THE NORTHWEST AFTER 12Z SATURDAY WITH GUSTS
TO 20-25KTS BY 18Z.

CEILINGS SLOWLY INCREASE AS PRECIPITATION ENDS. EXPECT
VISIBILITIES TO COME BACK TO VFR QUICKLY GIVEN THE STRENGTHENING
WINDS IN THE FORECAST.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING THE DETERIORATING CONDITIONS 00Z TODAY
THROUGH 18Z SATURDAY MAY VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                  SAT 11/01/14
UTC 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
EDT 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
CRW CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    H
PKB CONSISTENCY  H    H    H    M    M    M    M    M    M    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    H

AFTER 00Z SUNDAY...
POSSIBLE IFR/MVFR IN RAIN/SNOW AND LOW CLOUDS LINGERING INTO
SATURDAY NIGHT FOR THE MOUNTAIN COUNTIES INCLUDING EKN AND BKW.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY UNTIL 2 PM EDT SATURDAY FOR WVZ033-034.
OH...NONE.
KY...NONE.
VA...WINTER WEATHER ADVISORY UNTIL 2 PM EDT SATURDAY FOR VAZ003-004.

&&

SYNOPSIS...JS/JMV/30
NEAR TERM...JS/26
SHORT TERM...30
LONG TERM...JMV
AVIATION...26
Hazardous weather outlook, Oct 31, 3:30 AM EST, 20 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
430 AM EDT FRI OCT 31 2014

WVZ035>038-046-047-010830-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
430 AM EDT FRI OCT 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

MINOR SNOW ACCUMULATIONS ARE LIKELY NEAR AND ABOVE 2000 FEET LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ABOVE 3000 FEET...SNOW ON ROADS AND GUSTY WINDS WILL MAKE FOR
SLICK AND TRICKY TRAVEL SATURDAY INTO SATURDAY NIGHT. WINTER WEATHER
ADVISORIES MAY EVENTUALLY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ033-034-010830-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-
430 AM EDT FRI OCT 31 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 PM
EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-010830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-
430 AM EDT FRI OCT 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Buchanan

When
November 1, 12:01 AM EST to 12:00 PM EST
Where
Buchanan forecast zone
Reported by
COOP Observer
Coordinates
37.267, -82.036 (the zone’s center; the record gives no point)

Winter Weather, Dickenson

When
November 1, 12:01 AM EST to 12:00 PM EST
Where
Dickenson forecast zone
Reported by
COOP Observer
Coordinates
37.126, -82.350 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541873, 541874.